Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Tiotropium respimat 'raises death risk by 50%'

By Craig Kenny

Patients with COPD using tiotropium mist inhalers have a significantly increased mortality risk, according to the results of a systematic review and meta-analysis in the BMJ.

Researchers at the University of East Anglia reviewed five randomised controlled trials of 6,522 COPD patients prescribed either a 5mcg daily dose of the tiotropium respimat soft mist inhaler, or placebo, for more than 30 days, and calculated mortality data and relative risks of all-cause mortality.

The study found an overall 50% higher risk of death when compared to placebo, and estimated one extra death for every 124 patients treated on a 5mcg daily dose.

Compared with placebo, tiotropium 5 mcg was associated with a 46% increased risk of mortality in the five trials, whereas the 10 mcg dose was associated with a doubling of the relative risk in four trials.

A direct comparison of the two doses using a fixed effect meta-analysis from four trials showed a non-significant increased risk of overall mortality associated with 10 mcg dose.

Lead author Professor Sonal Singh of John Hopkins University School of Medicine in Baltimore, concluded: 'Our findings raise the possibility of a dose-response effect, although the relative sparse data prevent us from drawing firm conclusions.'

Dr Yoon Loke, clinical senior lecturer at the University of East Anglia and a study author, said: 'Some of this risk appears to stem from patients dying of heart trouble, especially for those with existing heart problems that may be worsened because of a potential adverse effect of tiotropium on the heart rhythm.'

Dr Loke recommended GPs consider switching patients on the respimat inhaler. 'There are alternative inhalers and patients currently using tiotropium respimat should not suddenly stop taking their medication, but I would advise them to make an appointment with their doctor to discuss the possibility of switching to a different drug.'

Tiotropium respimat inhaler 5mcg is licensed in the UK for use in adults and GPs issed 476,000 prescriptions last year – accounting for one in seven of all prescriptions for tiotropium. In November the MHRA advised GPs the inhaler should be used with caution in patients with arrhythmia, and the stated dose should not be exceeded.

A spokeswoman said the new analysis was being studied carefully, and any change in advice would be issued promptly.

Dr Kevin Gruffydd-Jones, a GP in Box, Wiltshire, and a GPSI in respiratory medicine, said: 'The results of these studies do raise concerns about the use of tiotropium via the fine aerosol inhaler respimat. However, there is a need for this device.'

'Tiotropium remains a very effective drug in the management of COPD, but it may be wise to consider using the dry powdered form of the drug rather than the respimat in patients with pre-existing heart problems until further data becomes available.'

A statement from Boehringer Ingelheim and Pfizer, the manufacturers of Spiriva, said they disagreed with the authors' conclusions.

'Boehringer Ingelheim and Pfizer, unlike the authors of the BMJ publication, have access to detailed patient level data. A thorough analysis of these data revealed a statistically non-significant, numerical imbalance in number of fatal events with respimat [that] have been submitted to regulatory authorities and are appropriately reflected in the summary of product characteristics.'

COPD

Rate this article  (1 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say